Minnesota, 2022

Hail and Damaging Wind in Minnesota, June 14, 2022

June 14, 2022 · NWS DLH · 2 events in 2 counties and zones

A deepening surface low over the Northern Plains was advecting strong warm air into the Northland throughout the day. Despite a strong cap in place, elevated storms developed over northern Minnesota during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A deepening surface low over the Northern Plains was advecting strong warm air into the Northland throughout the day. Despite a strong cap in place, elevated storms developed over northern Minnesota during the afternoon hours. The highly unstable environment quickly saw the storms grow upscale and eventually produced damaging winds and penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 4:33 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 14, 4:33 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
533 PM CDT Tue Jun 14 2022

.UPDATE...
Issued at 533 PM CDT Tue Jun 14 2022

We continue to monitor strong to possibly severe thunderstorms
that are just crossing into our western forecast area. The
strongest storm is just moving into western Koochiching county,
containing lots of lightning and some gusty winds with it. So far,
we haven't received any reports of strong winds or large hail
with it from the Grand Forks NWS office. The Waskish airport did
have a gust to around 35 mph around the apex of the bowing segment
of the storm a few minutes ago. We are not as concerned on the
threat for tornadoes, given the unfavorable low-level lapse rates.
We also continue to monitor the convective activity farther south
that is just about to enter into northwest Cass county. This
activity is more within the warm sector of the surface low, while
the stronger northern storm is on the leading edge of the warm
front. The main threat with this activity still remains some
larger hail, given MLCAPE values between 2000 to 3000 J/kg, but
the better mid-level lapse rates appear to be offset to the east.
At this point, we have gone with a Special Weather Statement for
western Koochiching, but we will continue to monitor the storms
closely.

&&

.DISCUSSION...(Today through Monday)
Issued at 419 AM CDT Tue Jun 14 2022

Summary: Hot weather is expected today, especially across
northwest Wisconsin where temperatures in the 90s and heat
indices around 100 degrees are expected. A round of thunderstorms,
some of which may be strong to severe, is likely on Wednesday,
mainly affecting northwest Wisconsin. A few lingering showers and
storms are possible Thursday followed by quieter weather Friday
and Saturday. Hot temperatures are looking increasingly likely
Sunday into Monday.

Strong warm air advection is occurring at this hour aloft, and the
physical representation of the inversion caused by the warm air
advection is a widespread area of low stratus and embedded fog.
The lowest ceilings and visibilities are occurring at the head of
the lake and spreading inland a bit to the south and west with
onshore northeasterly flow. This trend will continue through the
early morning hours before diurnal mixing allows the stratus to
scatter out. With onshore flow continuing near Lake Superior
today, the stratus and fog may not lift completely until sometime
in the early to mid afternoon. Once the stratus does clear,
temperatures are expected to rise fairly quickly and efficiently
today, resulting in afternoon highs in the 80s to 90s away from
Lake Superior. The highest temperatures are expected in northwest
Wisconsin, where heat indices around 100 degrees are expected this
afternoon and early evening. Heat advisories are in effect for
Pine County in Minnesota and all northwest Wisconsin counties
except Iron County today. A tight temperature gradient is likely
near Lake Superior due to onshore flow, which will keep the
extreme heat away from the North Shore, Twin Ports, and much of
the Bayfield Peninsula. With the hot conditions expected today,
there will be an abundance of instability in place. However, with
a strong capping inversion in place, any convection will likely be
elevated and isolated. Synoptic forcing will be fairly
disorganized this morning, but an isolated storm or two can't be
ruled out, and any storms that form could become strong to severe
with large hail and wind being the primary threats. A cold front
will pass through late this afternoon and evening, and this could
trigger additional convection. For this forecast package, I kept most
areas dry today due to the strong cap in place.

Going into Wednesday, the main story will be strong to severe
thunderstorm potential over northwest Wisconsin as a deep trough
spreads east over the region and an area of surface low pressure
moves northeast towards northern Wisconsin from the central
Plains. Deep layer shear will be rather strong (~60kt 0-6km
shear), and a CAPE gradient will focus thunderstorms along the
warm front ahead of the low in northeastern Wisconsin and upper
Michigan and along the cold front trailing to the south by
Wednesday afternoon. Current model soundings suggest that there
may be a bit of a cap in place near the surface, which would
produce more of a hail/wind threat, but if surface-based
convection can develop, tornadoes would be possible, and
hodographs suggest that quite a bit of streamwise vorticity could
be ingested in the low levels to support that threat. The SPC has
included an enhanced risk of severe thunderstorms that includes
Sawyer, Ashland, Iron, and Price counties. The greatest threat
will be in this area, with a lesser threat farther northwest.

An upper level trough will continue to pass overhead on Thursday,
and this will keep the possibility for some showers and possibly a
few thunderstorms around the region, though severe weather is not
expected. Upper level ridging will develop Friday, with surface
high pressure influencing the region Friday and Saturday with
quiet and dry weather. As the ridge axis moves overhead on Sunday,
strong warm air advection from the southwest will bring an
increasing threat for more hot temperatures Sunday into Monday.
ECMWF EFI values around 0.7 to 0.8 for much of the Northland
suggest that unusually high temperatures are possible. Unlike
today's quick-hitting heat wave, southwesterly winds will likely
win out over Lake Superior's natural air conditioning, so areas
near Lake Superior will be facing a similar threat for hot weather
as inland. In addition, this will be a longer-lasting heat wave
with two very hot days with highs in the 90s (approaching 100
degrees) possible Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Jun 14 2022

A mixed bag of flight conditions were observed across the region
early this afternoon, with IFR/LIFR to the north under a low
stratus deck, and VFR conditions to the south. This is all part of
a warm front that is moving northward ahead of an area of low
pressure that is making its way towards northwest Minnesota.
Eventually, the low stratus/fog conditions will diminish this
afternoon, resulting in some rapidly warming temperatures. The
models have trended towards developing some strong to severe
storms over north-central Minnesota, which could impact INL and
HIB late this afternoon into the evening hours. Southerly winds
this afternoon will quickly shift more westerly this evening as
the surface low passes by to the northwest. Some MVFR/IFR
conditions could return tonight, thanks to low stratus/fog.
Uncertainty remains on just how low the ceilings and visibilities
will be for tonight. Winds will be from the southwest Wednesday,
and should be gusty over north-central Minnesota in the afternoon
hours.

&&

.MARINE...
Issued at 419 AM CDT Tue Jun 14 2022

Gusty northeasterly winds will continue today for most of the
nearshore waters, except for more sheltered areas around the
Chequamegon Bay. Wind gusts from 20 to 30 knots are expected along
with wave heights from 2 to 5 feet. Small Craft Advisories are in
effect through this evening. Wind gusts and wave heights will
begin to diminish this evening after a cold front passes through
and winds become southwesterly. Winds will be generally light and
variable tonight through Wednesday evening, but winds may increase
from the southwest Wednesday night into Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  75  57  74 /  10  50  10  10
INL  55  78  55  72 /  60  10  30  30
BRD  59  77  59  77 /  20  30   0   0
HYR  61  78  55  78 /  20  70   0   0
ASX  61  78  56  77 /  10  60  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ001>003-006>009.

     Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Heat Advisory until 8 PM CDT this evening for MNZ038.

     Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>146-
     150.

&&

UPDATE...JTS
DISCUSSION...JDS
AVIATION...JTS
MARINE...JDS
Hazardous weather outlook, Jun 14, 2:25 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
325 PM CDT Tue Jun 14 2022

MNZ010>012-018>021-025-026-033>037-152030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
325 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

Patchy fog may continue through lakeside communities this
afternoon and evening.

Strong northeast winds will lead to waves of 3 to 5 feet along
Park Point and Wisconsin Point Beaches today, which will create
dangerous swimming conditions and strong rip currents.

Isolated to scattered severe storms are possible this afternoon
and evening, primarily over north-central Minnesota. Hail,
damaging winds, and a brief tornado are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for strong to severe storms across northeast MN
through the day on Wednesday. All hazards can be expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

MNZ038-WIZ001>004-006>009-152030-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
325 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Temperatures are expected to increase into the lower 90s over
parts of NW WI this afternoon with heat indicies in the low 100s.
There is a Heat Advisory in effect through 8PM.

An isolated severe storm is possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for strong to severe storms through the day on
Wednesday. All hazards can be expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-152030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
325 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty northeast winds continue across Western Lake Superior with
a Small Craft Advisory in place through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms Wednesday. Some
storms could be strong to severe.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 14, 4:11 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
511 PM CDT Tue Jun 14 2022

MNZ010-142315-
Koochiching MN-
511 PM CDT Tue Jun 14 2022

...Strong thunderstorms will impact portions of northwestern
Koochiching County through 615 PM CDT...

At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Waskish, to Upper Red
Lake, to 9 miles northeast of Redby, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Birchdale, Manitou and Loman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.

&&

LAT...LON 4870 9426 4866 9426 4865 9423 4863 9384
      4857 9380 4853 9382 4852 9377 4837 9378
      4793 9441 4864 9443 4870 9435 4871 9430
TIME...MOT...LOC 2210Z 221DEG 44KT 4834 9468 4816 9463 4795 9473

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Britt/LE
Special weather statement, Jun 14, 4:59 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
559 PM CDT Tue Jun 14 2022

MNZ010-142330-
Koochiching MN-
559 PM CDT Tue Jun 14 2022

...Strong thunderstorms will impact portions of western Koochiching
County through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Birchdale, to 12 miles southwest of Loman,
to 9 miles northwest of Gemmell, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Birchdale and Manitou around 605 PM CDT.
  Loman and Margie around 610 PM CDT.

Other locations in the path of these storms include Big Falls,
Pelland and International Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.

&&

LAT...LON 4870 9426 4866 9426 4865 9423 4863 9384
      4857 9380 4853 9382 4852 9380 4851 9365
      4853 9363 4852 9361 4853 9352 4859 9346
      4859 9344 4826 9370 4791 9406 4790 9442
      4805 9442 4838 9425 4869 9437 4870 9435
TIME...MOT...LOC 2258Z 232DEG 50KT 4858 9410 4836 9397 4807 9426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Britt/LE
Special weather statement, Jun 14, 5:05 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
605 PM CDT Tue Jun 14 2022

MNZ010-018-142330-
Koochiching MN-North Itasca MN-
605 PM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of northwestern Itasca
and southwestern Koochiching Counties through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tenstrike, or 17 miles northeast of Bemidji, moving northeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Alvwood and Northome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.

&&

LAT...LON 4789 9442 4790 9441 4791 9406 4776 9383
      4744 9441 4747 9442
TIME...MOT...LOC 2304Z 218DEG 37KT 4761 9457

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt/LE
Special weather statement, Jun 14, 5:29 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
629 PM CDT Tue Jun 14 2022

MNZ010-018-025-150015-
Koochiching MN-North Cass MN-North Itasca MN-
629 PM CDT Tue Jun 14 2022

...Strong thunderstorms will impact portions of northwestern Itasca,
north central Cass and Koochiching Counties through 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Pelland, to 7 miles
northeast of Big Falls, to near Bena, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Littlefork around 645 PM CDT.

Other locations in the path of these storms include Inger, Oslund and
International Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.

&&

LAT...LON 4863 9384 4857 9380 4853 9382 4851 9375
      4851 9365 4853 9363 4852 9361 4854 9347
      4856 9345 4859 9346 4860 9337 4863 9335
      4864 9327 4864 9320 4862 9318 4863 9310
      4761 9377 4732 9434 4825 9441 4864 9406
TIME...MOT...LOC 2328Z 226DEG 33KT 4870 9369 4827 9369 4738 9427

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt/LE

The radar

The Duluth radar (KDLH), 216 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Koochiching

When
June 14, 5:52 PM CST to 5:54 PM CST
Where
Koochiching County, 0.46 mi W of International Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
48.600, -93.410

Thunderstorm Wind, St. Louis

When
June 14, 6:52 PM CST to 6:53 PM CST
Where
St. Louis County, 1.66 mi NNW of Kabetogama
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.460, -93.050

A large pine tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041056, 1035273.